Updated date:

Why Does Ritalin Make Me Tired?

Author:

Ritalin is most commonly used for Attention Deficit Hyperactivity Disorder (ADHD) but is also used in sleep disorders like Sleep Apnea and Narcolepsy. The drug works to release dopamine which helps in mental concentration and has been found to balance dopamine and serotonin levels in the brain; serotonin aids in mood, keeping you calm and also aids in sleep.

Particularly people with ADHD, have found that Ritalin can actually make them feel tired. Here we will explore possibilities of why this is so.

Ritalin in some people makes them sleepy. This could be the result of the effect of serotonin on the sleep cycle.

Ritalin in some people makes them sleepy. This could be the result of the effect of serotonin on the sleep cycle.

You Are Already Tired

The thing is, people with ADHD, unable to pay attention to all the signals correctly in the brain, might be losing sleep because they are so super active but still not getting the signal that they need sleep. When Ritalin balances out the neurotransmitters, like dopamine and serotonin, which make the brain pay attention to the appropriate things and signals, then you get the signal that you actually need rest; consequently, your body starts trying to get rest.

Ritalin has dopamine, which helps you focus appropriately and not haphazardly, and serotonin which helps the brain process information correctly and also works on the sleep cycle and the release of melotonin which puts you to sleep.

Ritalin has dopamine, which helps you focus appropriately and not haphazardly, and serotonin which helps the brain process information correctly and also works on the sleep cycle and the release of melotonin which puts you to sleep.

Dopamine and Serotonin

Dopamine will help in concentration of the right stuff and serotonin helps in the processing of that stuff. Serotonin also helps in the circadian rhythms of your sleep cycle and aids the release of melotonin, a hormone that makes you sleepy. Tryptophan releases serotonin. Turkey, which has trypophan, can make you sleepy, and this is why after Thanksgiving dinner you need a nap.

It is possible that Ritalin affects the sleep cycle or otherwise creates activity with serotonin in your body that makes you feel tired, like it's time to sleep.

Because Ritalin works on levels of serotonin and balances out this chemical with the other neurotrasmitter dopamine, it could be that it induces sleep by affecting your sleep cycle or helping in the release of melatonin, which is what serotonin helps release in the brain. It could also be that the drug is making the brain pay better attention to signals that you need rest. Dopamine helps you pay attention to the necessary things, makes them more interesting so to speak, and serotonin helps you process those things correctly.

Of course, it is always necessary to be in contact with your health care provider who has first hand knowledge of your situation to see what course of action you should take, whether it is an adjustment of your prescriptions or otherwise.

Ritalin might make you sleepy due to a rise in serotonin in your brain, causing the release of melotonin. Or you might just be now getting the right signals in the brain that you need sleep. It is best to consult a doctor.

Ritalin might make you sleepy due to a rise in serotonin in your brain, causing the release of melotonin. Or you might just be now getting the right signals in the brain that you need sleep. It is best to consult a doctor.

Comments

Tiffany on August 21, 2018:

So, what if I was diagnosed with narcolepsy (finally after all the years of excuses from Dr's like "your just too busy with work, school, kids, & being a single mom of 3, etc). I literally sleep in the shower, while working, etc!! 20+ hours a day! My sleep tests show that I never get deep sleep, but enter REM within 2 minutes (while still functioning & doing things and thinking I'm awake!) They say that is because my brain is do exhausted that it outs itself to rest while I'm awake! Caffeine makes me very sick, fever, vomiting, chills, migraine(like the flu). Adderall was ineffective and the latest trial was Ritalin, which is knocking me out!! So...what will WORK to keep me awake so that I can work & drive, shower, be with my kids??

NathaNater (author) on June 03, 2016:

Thanks, Alex!

Alex Hanna from Wilmington on June 01, 2016:

I've asked this same question many times to many therapists, but have not received many good answers. The standard answer is "well that seems to be a paradoxical affect. That is good. It means you need it." You're Hub gives so much more information. Thanks!

Related Articles